[Skip to Navigation]
Article
May 1983

Benzodiazepines and Spasmodic Torticollis

Author Affiliations

Department of Neurology North Staffordshire Royal Infirmary Prince's Road, Hartshill Stoke-on-Trent ST4 7LN England

Arch Neurol. 1983;40(5):325. doi:10.1001/archneur.1983.04050050093018
Abstract

To the Editor.  —Spasmodic torticollis—involuntary irregular contractions of the sternomastoid, trapezius, and splenius capitis muscles occurring in combination or singly—undoubtedly has both hysteric and organic causes. Recent evidence also indicates the existence of both acute and chronic drug-induced forms.1 In the former, the benzodiazepines are generally accepted as suitable treatment, despite scanty supportive evidence. The following case report suggests they may also play a causative role in this condition.

Report of a Case.  —A 40-year-old man with a six-month history of left-sided spasmodic torticollis sought treatment in January 1981. His attacks, initially mild and intermittent, were becoming progressively more persistent, preventing both his driving and his work as an engineer. Since June 1976, he had been receiving continuous diazepam therapy for an anxiety neurosis, in daily doses ranging from 10 to 15 mg.General and neurologic findings were normal. Complete hematologic biochemical, and metabolic investigations revealed no underlying abnormality.

Add or change institution
×